West Virginia, 2025

Flash Flooding and Damaging Winds in West Virginia, July 9, 2025

July 9, 2025 · NWS RLX · 11 events in 8 counties and zones

Active weather returned to West Virginia on July 9th in the midst of a cold front slowly approaching from the west. Additional moisture was ushered into the region from the remnants of a tropical system tracked north through the Carolinas and Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Active weather returned to West Virginia on July 9th in the midst of a cold front slowly approaching from the west. Additional moisture was ushered into the region from the remnants of a tropical system tracked north through the Carolinas and Virginia. While the bulk of precipitation associated with the tropical system stayed well east of the mountains, scattered showers and thunderstorms sprouted up in the lower elevations ahead of the encroaching cold front. The front remained fairly stationary over the Ohio River on the 8th of July, then lifted back to the north in response to a disturbance moving over the Great Lakes region on the 9th. Warm, humid conditions fostered development of showers and thunderstorms each day, with lulls in activity overnight.

Ahead of this event, one to two inches of rain had already fallen across portions of the area from the previous two days. Showers and storms that occurred on July 9th only exacerbated these moisture-laden soil conditions as additional rainfall amounts ranging between one to two inches, with locally higher pockets of three to four inches, took place. Flooding arose as a result, which impacted roads, yards, and low-lying areas in Calhoun, Fayette, Nicholas, Putnam, and Upshur Counties. A mudslide also blocked part of Route 60 in Kanawha County.

In addition to flooding, a few thunderstorms on the 9th grew strong enough to produce damaging wind gusts across Ritchie, Lewis, and Boone Counties. Local power outages occurred in the midst of these storms due to downed trees and power lines in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 5:06 AM EST, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 5:06 AM EST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
606 AM EDT Wed Jul 9 2025

.SYNOPSIS...
Synoptic ascent atop a very moist airmass will yield locally
heavy thunderstorms today into tonight. Return to
isolated/scattered Thunderstorms for Thursday/Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 605 AM Wednesday...

Subsequent runs of convection allowing models after the overnight
package haven't upped confidence levels on placement of any rainfall
maxima across the region, thus will forgo any flood watches at this
juncture.

As of 250 AM Wednesday...

Key Messages:

* Forcing for ascent atop a moisture laden airmass will yield
  locally heavy downpours today into tonight

* Limited risk for severe weather today with damaging winds as
  the primary threat

* Convective coverage returns to isolated/scattered Thursday
  through Saturday

* More widespread precipitation looks to return next week with a
  parade of upper level disturbances

Mostly clear skies, light winds, and enhanced surface moisture from
spotty showers and thunderstorms yesterday have combined to yield at
least patchy fog across the valleys this morning. Fog should
continue to expand where skies remain clear heading into daybreak,
with development somewhat slowed across our far west where mid-level
clouds are invading the region. Will monitor trends this morning to
determine if a special weather statement for fog is necessary for
the morning commute.

A moisture laden airmass remains entrenched across much of the
southeastern quarter of the continental United States with
precipitable water values of 1.75-2.0 inches, generally north of
90th percentile values based on proximity soundings across much of
our forecast area. Unlike in the preceding days, today will have a
more focused source for forcing for ascent in the form of an
approaching mid-level wave and associated right entrance region of
an 80-100KT shared energy H250 jet streak. This enhanced forcing
should yield relatively early firing of convection, potentially as
early as 10 AM across our far west spreading east to our eastern
border as early as 2-3 PM. Convection and associated convective
debris should limit surface heating at least on a localized basis
and coupled with poor mid-level lapse rates of around 5.5C/km
associated with the tropically influenced airmass, this should serve
to significantly limit destabilization of surface based parcels to
at or below 1000-1500J/kg MUCAPE outside of local pockets of strong
insolation. While instability is expected to be somewhat more
limited than in recent days, forecast profiles continue to display
deep warm cloud depths in excess of 10kft and deep but skinny
instability profiles yielding highly efficient warm rain process
precipitation. Although steering flow will be a bit stronger than in
the preceding days, out of the southwest at 20-25 mph, forcing
oriented on a SW-NE axis could set the stage for at least some
training of convection this afternoon, and with rainfall rates of 1
to 2 inches per hour, it won't take too much dwell time for
localized high water issues to start to emerge. At present, forecast
guidance is not hitting this especially hard outside of an
occasional CAM cycle, with HREF probability matched 6 hour means
only showing a few bullets of 1.5 to 1.75 6hr accumulations. Another
factor that could limit more widespread high water potential is the
general lack of widespread precipitation over the last few days,
although a few locations have received the fire hose, outside of
those localized maxima amounts over last 72 hours are generally
in the 0 to .75 inch range. Will continue to consider a flash
flood watch with additional guidance this morning, but at
present not seeing enough consistency to garner enough
confidence to hoist a product.

As previously mentioned, flow will be a little stronger today
prompting a bit better potential for updraft organization. The
primary threat with any stronger updrafts will be locally damaging
wind gusts, but a greater areal threat of severe weather should be
limited by the aforementioned cooling effect of early convection with
the best chances across our south and east where convection fires
latest in the day.

Ascent associated with the aforementioned jet streak will remain over
southeast Ohio and northeast Kentucky beyond diurnal heating this
evening, and any existing storms may linger into the overnight prior
to richer column moisture slowly starting to shift east out of the
region.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 250 AM Wednesday...

Thursday will see a return to mainly isolated to scattered diurnally
driven convection as the tropical moisture plume continues to shift
east out of the region, couldn't rule out some lingering activity
Thursday evening as a weak shortwave approaches from the west around
sunset. Friday and Saturday should see the least amount of
convective coverage (isolated/scattered) for this forecast
package as a drier column moves briefly overhead with very
subtle ridging.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 250 AM Wednesday...

By Sunday, the ridge weakens, allowing a parade of shortwave troughs
to approach from the northwest, increasing chances for showers and
thunderstorms Sunday through Tuesday. We'll see a return of higher
PWAT values with a resumption of a risk for heavy downpours.
Confidence in the details is not especially high due a widening
spread of model solutions.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 605 AM Wednesday...

Increasing mid-level cloud cover from the west has thinned out
valley fog this morning, any remaining fog lifts and dissipates
through 13Z.

Synoptic ascent will move overhead our moisture laden airmass
beginning as early as 15Z across our west this morning. Expect heavy
thunderstorms with this activity with visibilities reduced to IFR in
heavy downpours, have largely addressed with PROB30 or TEMPO for
TSRA for now, but will likely need some adjustment as convection
starts to develop. May see some break in activity late this
afternoon across the west, with some redevelopment possible this
evening.

Fog likely overnight tonight, especially where any heavy rain occurs.

Winds generally light except gusty and erratic near convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: There may be more impacts from convection
Wednesday afternoon than what is currently forecast. Fog could
be widespread and dense overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    L    M    H    H    H    H    M    H    H    M
HTS CONSISTENCY  L    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    H    H    H    H    H    H    M    M    M    H
EKN CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    M    L    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
Brief periods of IFR conditions possible under heavy showers
and thunderstorms, mainly during the afternoon and evening
hours, each day through the weekend. IFR fog possible during
the overnights.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...JP
AVIATION...JP

In the hours before

Special weather statement, Jul 9, 9:19 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
1019 AM EDT Wed Jul 9 2025

WVZ517>519-091445-
Southeast Fayette WV-Northwest Nicholas WV-Northwest Fayette WV-
1019 AM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NICHOLAS AND
CENTRAL FAYETTE COUNTIES THROUGH 1045 AM EDT...

At 1018 AM EDT, Doppler radar was tracking a strong thunderstorm near
Powellton, or near Fayetteville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Ansted, Smithers, Gauley
Bridge, Hawks Nest State Park, and Powellton.

This includes Route 19 between mile markers 13 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 8134 3809 8135 3814 8134 3815 8134
      3827 8095 3796 8087
TIME...MOT...LOC 1418Z 260DEG 21KT 3808 8122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Jul 9, 10:39 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
1139 AM EDT Wed Jul 9 2025

OHZ075-076-085-WVZ009-091615-
Washington OH-Athens OH-Meigs OH-Wood WV-
1139 AM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND WEST CENTRAL WOOD
COUNTIES THROUGH 1215 PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Albany, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coolville, Tuppers Plains, Washington, Darwin, Belleville,
Reedsville, and Little Hocking.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3910 8208 3923 8212 3937 8173 3911 8164
TIME...MOT...LOC 1539Z 255DEG 21KT 3918 8203

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jul 9, 10:41 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
1141 AM EDT Wed Jul 9 2025

WVZ019-020-091615-
Doddridge WV-Ritchie WV-
1141 AM EDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RITCHIE AND SOUTHWESTERN
DODDRIDGE COUNTIES THROUGH 1215 PM EDT...

At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm over
North Bend State Park, or near Harrisville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Auburn, Greenwood, and Berea.

This includes Route 50 in West Virginia between mile markers 30 and
51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3910 8077 3911 8081 3910 8081 3909 8083
      3913 8122 3926 8118 3932 8091 3932 8089
      3930 8089 3933 8085 3934 8080
TIME...MOT...LOC 1541Z 265DEG 18KT 3919 8111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11

The radar

The Charleston,WV radar (KRLX), 111 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ritchie

When
July 9, 11:10 AM EST
Where
Ritchie County, 2.55 mi WSW of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.180, -81.090

Several trees were blown down across Oil Ridge Road near Cairo Road outside of Harrisville.

Thunderstorm Wind, Lewis

When
July 9, 12:01 PM EST
Where
Lewis County, 2.14 mi NNE of Churchville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.130, -80.570

Downed trees near Smoke Camp Road resulted in local power outages in the Churchville community.

Thunderstorm Wind, Lewis

When
July 9, 12:18 PM EST
Where
Lewis County, 2.09 mi NNE of Churchville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.126, -80.560

Over a hundred homes experienced power outages due to tree damage observed along Squirrel Run Road in Benson.

Thunderstorm Wind, Lewis

When
July 9, 12:35 PM EST
Where
Lewis County, 2.22 mi SE of Homeland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.097, -80.371

Local power outages in the Jane Lew area occurred due to tree damage along Stone Lick Road.

Thunderstorm Wind, Boone

When
July 9, 12:40 PM EST
Where
Boone County, 0.69 mi N of Johns
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.160, -81.700

A tree was blown down along Ashford Hill Road near the community of Johns.

Flash Flood, Calhoun

When
July 9, 2:00 PM EST to 4:30 PM EST
Where
Calhoun County, 0.92 mi NNE of Arnoldsburg to 0.19 mi NE of Arnoldsburg
Cause
Heavy Rain
Reported by
Public
Coordinates
38.791, -81.121

Millstone Creek overflowed into yards along South Calhoun Highway, partially submerging one vehicle and reaching the raised foundations of several homes.

Flash Flood, Fayette

When
July 9, 2:05 PM EST to 5:00 PM EST
Where
Fayette County, 0.54 mi E of Ansted to 0.26 mi ENE of Ansted
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.130, -81.090

High water was observed in the eastbound lane of Chestnutburg Road in Anstead.

Flash Flood, Upshur

When
July 9, 2:45 PM EST to 4:45 PM EST
Where
Upshur County, 0.94 mi SSE of Ours Mill to 0.52 mi S of Ours Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.887, -80.216

High water was observed along Sago Road.

Flash Flood, Nicholas

When
July 9, 2:51 PM EST to 7:30 PM EST
Where
Nicholas County, 2.27 mi ESE of Summersville to 0.78 mi SE of Zela
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.265, -80.813

Arbuckle Branch rose out of its banks in front of the Summersville Fire Station and spilled onto Arbuckle Road. Off of Route 39, Peters Creek flooded the road and parking lot of Enon Church to a depth of one to two feet. Additionally, high water covered roads in Muddlety and flooded Whitewater Road about a mile east of State Route 39.

Flash Flood, Upshur

When
July 9, 3:45 PM EST to 4:45 PM EST
Where
Upshur County, 1.08 mi WNW of Frenchton to 0.58 mi W of Frenchton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.877, -80.368

Yards flooded in the Frenchton area.

Flash Flood, Putnam

When
July 9, 5:39 PM EST to 8:00 PM EST
Where
Putnam County, 0.26 mi ENE of Hurricane to 0.3 mi ENE of Hurricane
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.432, -82.026

A water rescue occurred on Putnam Avenue at the railroad underpass in Hurricane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278472, 1278474, 1278688, 1279039, 1278477, 1268234, 1268238, 1268246, 1268248, 1268247, 1268240.